Kentucky, 2010

Hail in Kentucky, May 21, 2010

May 21, 2010 · NWS PAH · 2 events in 1 county or zone

Isolated thunderstorms formed ahead of a cold front as it moved east across the Mid Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated thunderstorms formed ahead of a cold front as it moved east across the Mid Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 21, 11:30 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, May 21, 11:30 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1230 PM CDT FRI MAY 21 2010

.DISCUSSION...
LATEST SURFACE ANALYSIS DEPICTS LOW CENTERED JUST SOUTH OF THE QUAD
CITIES...WITH COLD FRONT ARCING SOUTHWARD INTO SEMO. THE BACK EDGE
OF THE DEW POINT PACKING AND WESTWARD WIND SHIFT HAD JUST ENTERED
THE NORTHWEST PERIPHERY OF THE PAH FA AROUND NOON. LATEST LAPS DATA
INDICATE CAPES AROUND 1K J/KG IN THE WARM SECTOR AHEAD OF FRONT.
THIS COMBINED WITH LIS AROUND -2 AND MID 60 DEW POINTS SURGING UP
THE MISS VALLEY WILL RESULT IN A LINE OF THUNDERSTORM DEVELOPING
THIS AFTERNOON. CLOUD COVER WAS THE MAIN LIMITING FACTOR FOR
DESTABILIZATION. FORECAST SOUNDING FROM THE 12Z GFS AND NAM SUGGEST
CAPE RANGING FROM 1-2K J/KG WET BULB ZERO ABOVE 10K FEET. 0-3KM SRH
STAYS BELOW 150 M2S2. THEREFORE MAIN THREAT WILL BE FOR WIND OR
POSSIBLY HAIL. SINCE STABILITY SETS IN RAPIDLY FROM THE WEST BELIEVE
THE THREAT IS LIMITED TO THE SLGT RISK OUTLOOK AREA ESPECIALLY NORTH
AND EAST PORTIONS.

THE LATEST MODEL RUNS AGREE THIS SYSTEM WILL SHIFT EAST OF THE
REGION THIS EVENING. HIGH PRESSURE WILL THEN BUILD INTO THE
REGION...KEEPING US DRY THROUGH THE WEEKEND. TEMPERATURES WILL
INCREASE AS WE APPROACH NEXT WEEK...KEEPING TEMPS FLIRTING WITH 90
DEGREE MARK. MID 60 DEW POINTS WILL RETURN TO THE AREA AS WELL
MAKING FOR SUMMER TIME CONDITIONS. ALSO AN UPPER LEVEL LOW OFF THE
ATLANTIC COAST IS PROGGED TO RETROGRADE WESTWARD. THIS COMBINED WITH
ABUNDANT MOISTURE AND HEATING SHOULD ALLOW FOR ISOLATED AFTERNOON
THUNDERSTORMS MOST OF THE UPCOMING WORK WEEK. CLOUDS WILL BE ON THE
INCREASE THROUGH THE WEEK AS WELL.

OTHERWISE ONLY MINOR TWEAKS TO TEMPS SKY COVER AND DEW POINTS.

&&

.AVIATION...
SCT CONVECTION EXPECTED EAST OF THE MISSISSIPPI RIVER THIS
AFTERNOON. REFLECTED VCSH/VCTS AT KPAH/KOWB/KEVV TAF SITES.
OTHERWISE VFR SCT-BKN CIGS WITH OCNL MVFR EARLY IN THE AFTN.
END CONVECTIVE CHANCES AFT 00Z-01Z...WITH WSW WINDS GOING
LIGHT. HINTED AT FOG LATE TONIGHT PER LATEST MODEL SOUNDINGS.
WILL NOT BRING VSBYS DOWN TOO LOW AT THIS TIME DUE TO LOW
CONFIDENCE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 21, 2:06 AM CST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
306 AM CDT FRI MAY 21 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
306 AM CDT FRI MAY 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY EAST OF A
CARMI ILLINOIS TO MAYFIELD KENTUCKY LINE. THUNDERSTORMS ARE
EXPECTED ALONG AND IN ADVANCE OF A COLD FRONT THAT WILL BE MOVING
ACROSS THE AREA. AS THE DAYTIME HEATS UP...STRONG TO SEVERE STORMS
COULD FIRE ALONG THE BOUNDARY AS IT MAKES ITS WAY EASTWARD.
DAMAGING WIND AND HAIL ARE THE PRIMARY SEVERE WEATHER
THREATS...WITH LOCALLY HEAVY RAIN AND LIGHTNING THE GENERAL
THUNDERSTORM THREATS.

FLOODING WILL CONTINUE ON A FEW AREA RIVERS. PLEASE REFER TO THE
LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FLOODING WILL CONTINUE ON A FEW AREA RIVERS. PLEASE REFER TO THE
LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE THAT THE SLIGHT RISK AREA TODAY WILL
RESULT IN A REQUEST FOR SPOTTER ACTIVATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Trigg

When
May 21, 1:49 PM CST
Where
Trigg County, 5 mi WSW of Cadiz
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.842, -87.904

Funnel Cloud, Trigg

When
May 21, 2:09 PM CST
Where
Trigg County, 2.64 mi S of Cadiz
Reported by
Trained Spotter
Coordinates
36.832, -87.821

The funnel cloud was reported over Highway 272.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224392, 224393.